Virginia, 2008

Hail and Damaging Winds in Virginia, July 23, 2008

July 23, 2008 · NWS RNK · 27 events in 15 counties and zones

A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. Although instability was rather marginal...cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 12:58 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 23, 12:58 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE MID ATLANTIC REGION THIS
EVENING...PRECEDED AND ACCOMPANIED BY ANOTHER ROUND OF SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. COOLER AND DRIER AIR IS EXPECTED TO OVERSPREAD THE REGION
LATE TONIGHT INTO EARLY FRIDAY...BRINGING CLEARING SKIES AND
MODERATE TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT IS PUSHING SOUTHEAST INTO EASTERN KY AND EXTREME
WESTERN WV LATE THIS MORNING. WATER VAPOR SHOWS A STRONG SHORT
WAVE DIGGING INTO THE EASTERN TROUGH...WHICH WILL PUSH THE FRONT
EASTWARD THROUGH THE AREA THIS EVENING. AMOUNT OF INSOLATION IS
ONE OF TWO MAIN KEYS FOR TSTMS/POSSIBLY SEVERE...LATER THIS
AFTERNOON AND THIS EVENING. THE OTHER KEY IS WHERE THE LEE TROUGH
SETS UP THIS AFTERNOON. WEST TO NORTHWEST WINDS CURRENTLY ACROSS
MUCH OF THE CWA WILL TEND TO DAMPEN TSTM DEVELOPMENT. LOOKS LIKE
WITH EVEN JUST A LITTLE SUN WE WILL HAVE 1500 J/KG CAPES THIS
AFTERNOON...AND WITH THE COLD POOL MOVG INTO THE AREA AROUND
00Z...STEEPENING MID LEVEL LAPSE RATES. I EXPECT ORGANIZED TSTMS
MOVG INTO THE MTNS LATER THIS AFTERNOON AHEAD OF THE COLD
FRONT...AND THEN ANOTHER MORE ORGANIZED AREA NEAR THE LEE TROUGH
WHICH SHOULD BE NEAR LYH/DAN AND EASTWARD. COULD HAVE SCATTERED TSTMS
POP UP OTHER LOCATIONS THOUGH. WILL HAVE THE HIGHEST POPS IN THE
MTNS AND THE FAR EAST...MAYBE DROP THEM DOWN A BIT IN THE MIDDLE.
STILL A THREAT OF SEVERE TSTMS WITH ENOUGH SHEAR FOR MULTICELLS AND
A THREAT OF WIND DAMAGE AND LARGE HAIL.

TEMPERATURES A LITTLE TRICKY TODAY DEPENDING ON EXITING MORNING
SHOWERS AND CLOUD COVER AND TIMING OF INCOMING SHOWERS WITH THE
FRONT. TEMPERATURES THIS AFTERNOON COULD RANGE FROM THE LOWER 70S
IN THE GREENBRIER VALLEY TO AROUND 90F ACROSS SOUTHSIDE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
ANY LINGERING CONVECTIVE ACTIVITY SHOULD COME TO AN END FROM WEST
TO EAST ACROSS THE BLACKSBURG FORECAST BY MIDNIGHT AS COOL
FRONT SWEEPS EAST THROUGH THE MID ATLANTIC REGION WITH ARRIVAL OF
UPPER TROUGH AXIS. SKIES SHOULD BECOME PARTLY TO MOSTLY CLEAR
ACROSS MOST AREAS BY OR SHORTLY AFTER MIDNIGHT...WITH PERHAPS THE
EXCEPTION OF THE EXTREME SOUTHEAST...WHERE CONVECTIVE DEBRIS MAY
MAINTAIN PARTLY TO MOSTLY CLOUDY CONDITIONS UNTIL LATE TONIGHT.

PASSAGE OF UPPER TROF AND ARRIVAL OF SURFACE RIDGE SHOULD ASSURE
GOOD SUBSIDENCE THURSDAY INTO THURSDAY NIGHT WITH PARTLY TO MOSTLY
CLEAR SKIES. LOWERING DEW POINTS AND GOOD INSOLATION SHOULD RESULT
IN GOOD DIURNAL TEMPERATURE CURVE...WITH DAYTIME HIGHS RANGING
FROM THE 70S ACROSS THE HIGHER TERRAIN OF THE WEST...TO THE 80S
ACROSS THE PIEDMONT. NIGHTTIME LOWS SHOULD FALL BACK INTO THE 50S
WEST...WITH 60S EAST.

MAV GUIDANCE APPEARED REASONABLE FOR THIS FORECAST PERIOD...AND
GENERALLY WAS ACCEPTED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LONG WAVE PATTERN STILL SHOWING AN UPPER RIDGE IN THE CENTRAL
UNITED STATES WITH A TROF IN THE EAST. HPC IS FAVORING A SLOWER
FRONTAL PASSAGE SIMILAR TO THE ECMWF WHICH HAS THE FRONT COMING
THROUGH OUR FORECAST AREA SUNDAY AND MONDAY. HAVE KEPT
TEMPERATURES...ESPECIALLY OVERNIGHT LOWS CLOSER TO THE WARMER
GUIDANCE NUMBERS AHEAD OF THE FRONT. HAVE ALSO GRAUDALLY BROUGHT
IN DRY WEATHER BEHIND THE FRONT ON TUESDAY AND WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LINE OF SHOWERS AND TSTMS JUST AHEAD OF A COLD FRONT IS JUST MOVG
INTO THE MTNS OF SRN WV AND FAR SW VA AT THIS TIME. THIS LINE
SHOULD CONT PROGRESSING EASTWARD AND LIKELY BECOMING STRONGER. I
HAVE TIMED THE LINE OF TSTMS/GREATEST THEAT AT EACH OF THE TAF
SITES. FOR BLF AND LWB...WAS CONFIDENT ENOUGH TO HAVE A PREVAILING
GROUP AND TEMPO OF HEAVIER SHOWERS. FURTHER EAST...I HANDLED IT
WITH A TEMP GROUP OF 3 HOURS. TSTMS WILL LINGER LONGEST IN THE
DANVILLE AREA...TILL 01 TO 02Z. COULD HAVE SOME MVFR FOG OVERNIGHT
ONCE THE RAIN MOVES EAST OF THE AREA AND THERE IS SOME CLEARING. I
PUT SOME IFR FOG IN DANVILLE...AND LIFR AT LWB TOWARD MORNING.
LOOKS LIKE ALL FOG IN THE AREA WILL LIFT QUICKLY WITH A
STRENGTHENING NW FLOW...AROUND 13Z. VFR CONDITIONS ARE EXPECTED
REST OF THE DAY THURSDAY...WITH NW TO NORTH WINDS POSSIBLY AS HIGH
AS 10 KNOTS.

SERIES OF SHORT WAVE TROUGHS ARE EXPECTED TO PASS EAST THROUGH THE
SOUTHERN MID ATLANTIC REGION LATER FRIDAY INTO THE WEEKEND...EACH OF
WHICH WILL REINTRODUCE THE THREAT OF WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ALONG WITH LOCALIZED MAINLY MVFR RESTRICTIONS TO
VISIBILITY AND/OR CEILING.

OTHERWISE...EXPECT TO SEE GENERAL VFR CONDITIONS TO PREVAIL FOR MOST
OF THE TIME AT ALL TERMINAL FORECAST SITES FROM TONIGHT THROUGH THE
UPCOMING WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JJ/RCS
SHORT TERM...WERT
LONG TERM...AMS
AVIATION...JJ/WERT
Hazardous weather outlook, Jul 23, 4:15 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT WED JUL 23 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-240915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
515 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE EAST THROUGH THE MID ATLANTIC REGION THIS
AFTERNOON INTO TONIGHT...PRECEDED AND ACCOMPANIED BY SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS BY EARLY
AFTERNOON MAY BECOME SEVERE AND BE ACCOMPANIED BY LARGE HAIL AND
DAMAGING WIND GUSTS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END FROM WEST TO EAST
OVER THE AREA BY MID TO LATE EVENING AS COOLER AND DRIER AIR
BEGINS TO FILTER INTO THE AREA BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING.

WERT

In the hours before

Local storm report, Jul 23, 9:41 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 NW CLIFTON            36.50N 81.63W
07/22/2008  E0.75 INCH       ASHE               NC   PUBLIC

            TREE ALSO DOWN IN BACKYARD - 6 TO 8 INCH DIAMETER

&&

PC
Local storm report, Jul 23, 10:04 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     6 E RED HOUSE           37.18N 78.69W
07/22/2008                   CHARLOTTE          VA   EMERGENCY MNGR

            SEVERAL TREES DOWN ON VA 691 TOWER ROAD.

1035 PM     TSTM WND DMG     BURNSVILLE              38.18N 79.65W
07/22/2008                   BATH               VA   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN ON VA 614.

&&

BS
Local storm report, Jul 23, 10:07 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     6 SE YANCEYVILLE        36.35N 79.27W
07/22/2008                   CASWELL            NC   TRAINED SPOTTER

            LAREG TREE DOWN ACROSS THE ROAD DOWN THE STREET FROM THE
            SPOTTERS HOUSE

&&

PC
Local storm report, Jul 23, 10:58 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             W SPEEDWELL             36.82N 81.17W
07/22/2008  E0.75 INCH       WYTHE              VA   TRAINED SPOTTER

0637 PM     TSTM WND DMG     STEWARTSVILLE           37.27N 79.80W
07/22/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ALONG RTE 24

0643 PM     TSTM WND DMG     STEWARTSVILLE           37.27N 79.80W
07/22/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ALONG RTE 24

0700 PM     TSTM WND DMG     THAXTON                 37.35N 79.63W
07/22/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN

0710 PM     HAIL             5 NW CLIFTON            36.50N 81.63W
07/22/2008  E0.75 INCH       ASHE               NC   PUBLIC

0759 PM     TSTM WND DMG     1 SW FINCASTLE          37.49N 79.90W
07/22/2008                   BOTETOURT          VA   COUNTY OFFICIAL

            2 TREES DOWN

0759 PM     TSTM WND DMG     2 SSE WYTHEVILLE        36.92N 81.07W
07/22/2008                   WYTHE              VA   COUNTY OFFICIAL

            TREE DOWN ON RTE 619 1 E OF RTE 94

0759 PM     TSTM WND DMG     MATOAKA                 37.42N 81.25W
07/22/2008                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN ON RTE 11

0824 PM     TSTM WND DMG     ATHENS                  37.42N 81.02W
07/22/2008                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN ON RTE 20

0841 PM     TSTM WND DMG     3 ENE SANDSTONE         37.78N 80.83W
07/22/2008                   SUMMERS            WV   DEPT OF HIGHWAYS

            TREE DOWN IN GREEN SULPHUR SPRINGS

0851 PM     TSTM WND DMG     4 W NEW CASTLE          37.50N 80.19W
07/22/2008                   CRAIG              VA   COUNTY OFFICIAL

            TREE DOWN NEAR INTERSECTION OF RTE 611 AND RTE 311

0915 PM     TSTM WND DMG     3 W PILOT               37.05N 80.42W
07/22/2008                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            TREE DOWN RTE 678

0916 PM     TSTM WND DMG     1 W RONCEVERTE          37.75N 80.49W
07/22/2008                   GREENBRIER         WV   DEPT OF HIGHWAYS

            TREE DOWN ON RTE 63

0930 PM     TSTM WND DMG     2 NE ELLISTON           37.24N 80.21W
07/22/2008                   MONTGOMERY         VA   COUNTY OFFICIAL

            TREE DOWN RTE 603

1009 PM     TSTM WND DMG     2 N COVINGTON CITY      37.81N 79.98W
07/22/2008                   ALLEGHANY          VA   COUNTY OFFICIAL

            TREE DOWN ON RTE 687

1009 PM     TSTM WND DMG     2 SW COVINGTON CITY     37.76N 80.01W
07/22/2008                   CITY OF COVINGTON  VA   COUNTY OFFICIAL

            TREE DOWN ON RTE 18

1025 PM     FLASH FLOOD      1 N COVINGTON CITY      37.80N 79.98W
07/22/2008                   CITY OF COVINGTON  VA   COUNTY OFFICIAL

            ROCK SLIDE ON RTE 220

&&

AMS
Local storm report, Jul 23, 11:01 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 NNW BAYNES            36.31N 79.32W
07/22/2008  E0.75 INCH       CASWELL            NC   LAW ENFORCEMENT

0545 PM     HAIL             W SPEEDWELL             36.82N 81.17W
07/22/2008  E0.75 INCH       WYTHE              VA   TRAINED SPOTTER

0545 PM     HAIL             2 NW SPEEDWELL          36.84N 81.19W
07/22/2008  E0.75 INCH       WYTHE              VA   TRAINED SPOTTER

0546 PM     TSTM WND DMG     MONTVALE                37.38N 79.73W
07/22/2008                   BEDFORD            VA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

0630 PM     TSTM WND DMG     6 SE YANCEYVILLE        36.35N 79.27W
07/22/2008                   CASWELL            NC   TRAINED SPOTTER

            LAREG TREE DOWN ACROSS THE ROAD DOWN THE STREET FROM THE
            SPOTTERS HOUSE

0637 PM     TSTM WND DMG     STEWARTSVILLE           37.27N 79.80W
07/22/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ALONG RTE 24

0643 PM     TSTM WND DMG     STEWARTSVILLE           37.27N 79.80W
07/22/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ALONG RTE 24

0655 PM     HAIL             6 N THAXTON             37.44N 79.63W
07/22/2008  M0.75 INCH       BEDFORD            VA   PUBLIC

            AT PEAKS OF OTTER

0700 PM     TSTM WND DMG     THAXTON                 37.35N 79.63W
07/22/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN

0708 PM     HAIL             5 N THAXTON             37.42N 79.63W
07/22/2008  M0.88 INCH       BEDFORD            VA   PUBLIC

            ROUTE 43 BASE OF PEAKS OF OTTER

0710 PM     HAIL             5 NW CLIFTON            36.50N 81.63W
07/22/2008  E0.75 INCH       ASHE               NC   PUBLIC

0710 PM     HAIL             5 NW CLIFTON            36.50N 81.63W
07/22/2008  E0.75 INCH       ASHE               NC   PUBLIC

            TREE ALSO DOWN IN BACKYARD - 6 TO 8 INCH DIAMETER

0710 PM     TSTM WND DMG     3 E RINGGOLD            36.60N 79.25W
07/22/2008                   PITTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 713

0715 PM     TSTM WND DMG     EDEN                    36.51N 79.74W
07/22/2008                   ROCKINGHAM         NC   PUBLIC

            NUMEROUS TREES DOWN ACROSS CITY 715 TO 730 PM.

0715 PM     HAIL             2 E DANVILLE CITY       36.58N 79.38W
07/22/2008  E0.88 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

0750 PM     TSTM WND DMG     3 E AXTON               36.67N 79.66W
07/22/2008                   PITTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 855

0755 PM     TSTM WND DMG     KEELING                 36.72N 79.30W
07/22/2008                   PITTSYLVANIA       VA   PUBLIC

            ROOF BLOWN OFF GARAGE. NUMEROUS TREES DOWN ON LOOP ROAD.
            DAMAGING WINDS FROM 755 PM THROUGH 810 PM.

0759 PM     TSTM WND DMG     MATOAKA                 37.42N 81.25W
07/22/2008                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN ON RTE 11

0759 PM     TSTM WND DMG     2 SSE WYTHEVILLE        36.92N 81.07W
07/22/2008                   WYTHE              VA   COUNTY OFFICIAL

            TREE DOWN ON RTE 619 1 E OF RTE 94

0759 PM     TSTM WND DMG     1 SW FINCASTLE          37.49N 79.90W
07/22/2008                   BOTETOURT          VA   COUNTY OFFICIAL

            2 TREES DOWN

0805 PM     TSTM WND DMG     3 NW KEELING            36.75N 79.34W
07/22/2008                   PITTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 662

0807 PM     TSTM WND DMG     4 SE CHATHAM            36.78N 79.35W
07/22/2008                   PITTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 718

0810 PM     TSTM WND DMG     6 SW SPENCER            36.56N 80.09W
07/22/2008                   PATRICK            VA   BROADCAST MEDIA

            BARN ROOF BLOWN ONTO RT 631 VA/NC ROAD BLOCKING THE ROAD.

0811 PM     TSTM WND DMG     5 SW CHATHAM            36.77N 79.46W
07/22/2008                   PITTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 703

0815 PM     TSTM WND DMG     5 SSW SPENCER           36.55N 80.05W
07/22/2008                   PATRICK            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON PENSTORE ROAD.

0824 PM     TSTM WND DMG     ATHENS                  37.42N 81.02W
07/22/2008                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN ON RTE 20

0830 PM     HAIL             DALEVILLE               37.42N 79.92W
07/22/2008  M0.75 INCH       BOTETOURT          VA   PUBLIC

            STRONG GUSTY WINDS. HAIL FROM 830 PM TO 835 PM.

0830 PM     TSTM WND DMG     4 NW RUFFIN             36.49N 79.60W
07/22/2008                   ROCKINGHAM         NC   DEPT OF HIGHWAYS

            TREES DOWN.

0841 PM     TSTM WND DMG     3 ENE SANDSTONE         37.78N 80.83W
07/22/2008                   SUMMERS            WV   DEPT OF HIGHWAYS

            TREE DOWN IN GREEN SULPHUR SPRINGS

0850 PM     HAIL             ALTAVISTA               37.12N 79.28W
07/22/2008  M0.88 INCH       CAMPBELL           VA   PUBLIC

0851 PM     TSTM WND DMG     4 W NEW CASTLE          37.50N 80.19W
07/22/2008                   CRAIG              VA   COUNTY OFFICIAL

            TREE DOWN NEAR INTERSECTION OF RTE 611 AND RTE 311

0905 PM     TSTM WND DMG     6 E RED HOUSE           37.18N 78.69W
07/22/2008                   CHARLOTTE          VA   EMERGENCY MNGR

            SEVERAL TREES DOWN ON VA 691 TOWER ROAD.

0915 PM     TSTM WND DMG     FINCASTLE               37.50N 79.88W
07/22/2008                   BOTETOURT          VA   PUBLIC

            LARGE TREE BLOWN DOWN ON US RT 220.

0915 PM     TSTM WND DMG     3 W PILOT               37.05N 80.42W
07/22/2008                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            TREE DOWN RTE 678

0916 PM     TSTM WND DMG     1 W RONCEVERTE          37.75N 80.49W
07/22/2008                   GREENBRIER         WV   DEPT OF HIGHWAYS

            TREE DOWN ON RTE 63

0930 PM     TSTM WND DMG     2 NE ELLISTON           37.24N 80.21W
07/22/2008                   MONTGOMERY         VA   COUNTY OFFICIAL

            TREE DOWN RTE 603

0945 PM     HAIL             SALEM CITY              37.29N 80.06W
07/22/2008  M0.25 INCH       CITY OF SALEM      VA   PUBLIC

            TWELVE O CLOCK KNOB.

1009 PM     TSTM WND DMG     2 SW COVINGTON CITY     37.76N 80.01W
07/22/2008                   CITY OF COVINGTON  VA   COUNTY OFFICIAL

            TREE DOWN ON RTE 18

1009 PM     TSTM WND DMG     2 N COVINGTON CITY      37.81N 79.98W
07/22/2008                   ALLEGHANY          VA   COUNTY OFFICIAL

            TREE DOWN ON RTE 687

1016 PM     HAIL             NEW CANTON              37.70N 78.30W
07/22/2008  M0.88 INCH       BUCKINGHAM         VA   PUBLIC

1025 PM     FLASH FLOOD      1 N COVINGTON CITY      37.80N 79.98W
07/22/2008                   CITY OF COVINGTON  VA   COUNTY OFFICIAL

            ROCK SLIDE ON RTE 220

1035 PM     TSTM WND DMG     BURNSVILLE              38.18N 79.65W
07/22/2008                   BATH               VA   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN ON VA 614.

1130 PM     FLASH FLOOD      FINCASTLE               37.50N 79.88W
07/22/2008                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL ROAD CLOSED IN BOTETOURT COUNTY. ROUTE 220 HAD
            3.5 FEET OF WATER AND STALLED CARS.

&&

AMS
Special weather statement, Jul 23, 12:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT WED JUL 23 2008

VAZ007-010-011-019-020-WVZ042>045-231845-
BLAND VA-TAZEWELL VA-GILES VA-BATH VA-MERCER WV-MONROE WV-
GREENBRIER WV-SUMMERS WV-ALLEGHANY VA-
143 PM EDT WED JUL 23 2008

...LINE OF STRONG STORMS MOVING INTO THE AREA...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
RENICK TO 4 MILES WEST OF RICHLANDS...MOVING EAST AT 39 MPH. THE LINE
OF STRONG THUNDERSTORMS WILL BE NEAR...BLUESTONE DAM...BLUESTONE
STATE PARK AT 150 PM EDT...PIPESTEM RESORT STATE PARK...CLAYPOOL HILL
AT 155 PM EDT...PINNACLE ROCK STATE PARK...POCAHONTAS AT 200 PM
EDT...GREENBRIER RIVER TRAIL...TIPTOP AT 205 PM EDT...MOUNTAIN
GROVE...GREENBRIER RIVER TRAIL AT 210 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
July 23, 1:12 PM EST
Where
Tazewell County, Bluefield
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Trained Spotter
Coordinates
37.250, -81.280

A large tree was blown down. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
July 23, 2:07 PM EST
Where
Alleghany County, 0.89 mi NNE of Boiling Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.691, -80.092

A tree was blown down near the intersection of Route 18 and Bens Run. Damage values are estimated.

Hail, Giles

When
July 23, 2:12 PM EST to 2:14 PM EST
Where
Giles County, Glen Lyn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.370, -80.860

Thunderstorm Wind, Radford (C)

When
July 23, 2:15 PM EST
Where
Radford (C) County, 8.26 mi W of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
37.130, -80.570

An eight inch diameter limb was blown off a tree in Radford. Damage values are estimated.

Thunderstorm Wind, Giles

When
July 23, 2:17 PM EST
Where
Giles County, Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.320, -80.650

Large tree limbs were blown down. Damage values are estimated.

Hail, Pulaski

When
July 23, 2:39 PM EST to 2:40 PM EST
Where
Pulaski County, Fairlawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -80.600

Hail, Radford (C)

When
July 23, 2:40 PM EST to 2:50 PM EST
Where
Radford (C) County, 8.26 mi W of Radford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.130, -80.570

Hail, Montgomery

When
July 23, 2:55 PM EST to 3:00 PM EST
Where
Montgomery County, 2 mi W of Christiansburg
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -80.456

Hail, Montgomery

When
July 23, 2:55 PM EST
Where
Montgomery County, 1.92 mi SW of Vicker
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -80.493

One inch diameter hail was reported near Plum Creek Road and Blair Street.

Thunderstorm Wind, Montgomery

When
July 23, 2:55 PM EST
Where
Montgomery County, Christiansburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -80.420

A large tree was blown down. Damage values are estimated.

Thunderstorm Wind, Craig

When
July 23, 2:58 PM EST
Where
Craig County, 0.52 mi SSE of Sinking Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.413, -80.275

A large tree was blown down along Route 42. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
July 23, 3:45 PM EST
Where
Roanoke County, 4 mi SE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.229, -79.899

A large tree was blown down at Windy Gap. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
July 23, 3:54 PM EST
Where
Roanoke County, 3 mi SE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.239, -79.911

A large tree was blown down. Damage amounts are estimated.

Thunderstorm Wind, Franklin

When
July 23, 4:06 PM EST
Where
Franklin County, Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.100, -79.830

Trees were blown down. Damage values are estimated.

Hail, Franklin

When
July 23, 4:45 PM EST
Where
Franklin County, 2 mi NE of Snow Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.850, -79.724

Thunderstorm Wind, Henry

When
July 23, 4:50 PM EST
Where
Henry County, Collinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.720, -79.900

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 23, 5:01 PM EST
Where
Pittsylvania County, Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.080, -79.280

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 23, 5:43 PM EST
Where
Halifax County, 1.49 mi NE of Stovall
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
37.012, -79.008

Trees were blown down on Highway 40. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 23, 5:50 PM EST
Where
Danville (C) County, 0.81 mi WSW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.575, -79.433

A tree was blown down at the intersection of Memorial Drive and Bishop Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 23, 5:55 PM EST
Where
Campbell County, 1.75 mi WSW of Spring Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.224, -78.961

A tree was blown down on Morris Church Road. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 23, 5:56 PM EST
Where
Danville (C) County, 1.77 mi N of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.605, -79.416

A tree was blown down on Parker Road. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 23, 5:56 PM EST
Where
Danville (C) County, 0.95 mi ESE of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.573, -79.405

A tree was blown down on Main Street at the railroad tracks. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 23, 6:19 PM EST
Where
Halifax County, 3.23 mi SSW of Barksdale
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
36.580, -79.200

Trees were blown down on Highway 58. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 23, 6:34 PM EST
Where
Charlotte County, 4 mi SSE of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.996, -78.602

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 23, 6:40 PM EST
Where
Halifax County, 3.12 mi WSW of South Boston
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.675, -78.947

Trees were blown down on Highway 58. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 23, 6:40 PM EST
Where
Halifax County, 2.05 mi E of News Ferry
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
36.684, -78.993

Trees were blown down at the intersection of River Road and Hankins Loop Road. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 23, 6:50 PM EST
Where
Charlotte County, 5 mi SE of Drakes Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
36.949, -78.536

A tree was blown down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125381, 125380, 125383, 125385, 125389, 125392, 125396, 125401, 125406, 125407, 125409, 125411, 125413, 125414, 125415, 125417, 125416, 125422, 125419, 125426, 125427, 125431, 125433, 125435, 125436, 125438, 125439.